Colorado, 2019Flood in Colorado, July 6, 2019
July 6, 2019 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Green River. A man died from a recreational accident caused by the dangerous water conditions in Dinosaur National Monument.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Green River. A man died from a recreational accident caused by the dangerous water conditions in Dinosaur National Monument.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 10:54 AM MST, 21 minutes earlier.
Area forecast discussion, Jul 6, 10:54 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Sat Jul 6 2019
.SHORT TERM...(Today through Sunday)
Issued at 200 AM MDT Sat Jul 6 2019
High pressure will remain centered over the panhandles of TX and
OK today and gradually move west through Sunday, while broad low
pressure remain over the northwest U.S. Moisture will slowly
infiltrate the flow around the high and minor shortwaves will move
north and affect the forecast area. The first of these is
projected to affect the San Juan mountains and the central CO
mountains near the Continental Divide this afternoon and evening.
Another shortwave will begin affecting much of southwest CO late
Sunday afternoon.
.LONG TERM...(Sunday night through Friday)
Issued at 200 AM MDT Sat Jul 6 2019
A second shortwave trough will draw more moisture to the north
across New Mexico and into southwest CO Sunday night then move
across central and northern CO Monday morning. This feature will
bring plenty of moisture for wet thunderstorms, mainly east of a
line from Durango to Eagle to Steamboat Springs. Eastern Utah and
extreme western Colorado will remain dry.
Tuesday through Friday should be drier as high pressure becomes
centered over the Four Corners.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MDT Sat Jul 6 2019
Scattered showers were moving over southwest Colorado early this
afternoon with a light shower ongoing at KDRO at the time of TAF
issuance. As temperatures warm, thunderstorms will enter into the
mix as shower activity spreads along the mountains of the
Continental Divide and over the eastern Uinta Mountains. Outflow
winds to 45 MPH are possible at TAF sites adjacent to the
previously mentioned mountain areas. Despite showers, all TAF
sites will continue to experience VFR conditions and CIGS will
stay above ILS breakpoints. Showers/thunderstorms will diminish
later this evening.
&&
.HYDROLOGY...
Issued at 200 AM MDT Sat Jul 6 2019
Warm temperatures over the last several days have accelerated
snowmelt runoff while some expected reservoir releases will also
add to increased river levels. Water is still running high and
fast with minor lowland flooding occurring in spots through the
weekend. Please visit www.weather.gov/gjt for the latest
information on any ongoing flood highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...NL
HYDROLOGY...CC
Hazardous weather outlook, Jul 6, 12:33 AM MST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
133 AM MDT Sat Jul 6 2019
COZ001>014-017>023-UTZ022>025-027>029-070745-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
133 AM MDT Sat Jul 6 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Rivers and streams will continue to run high, and in some
instances, out of banks resulting in minor flooding through this
evening. See www.weather.gov/gjt for the latest information on
flood advisories.
Isolated to scattered showers and thunderstorms will focus over
the San Juan mountains this afternoon and evening. Brief heavy
rain, small hail, lightning, and gusty winds will be the main
threats from these storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Afternoon showers and thunderstorms will increase Sunday afternoon
and night, focusing mainly over southwest Colorado. Heavy rain,
hail, frequent lightning and gusty winds will be the main threats
from these storms.
Isolated mountain showers and thunderstorms will be possible
Monday through Friday. Occasional lightning, small hail and gusty
winds will be the primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Moffat
- When
- July 6, 11:15 AM MST to 11:40 AM MST
- Where
- Moffat County, 14.45 mi W of Greystone to 14.47 mi W of Greystone
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 40.609, -108.945
A raft carrying several people down the Green River in Dinosaur National Monument flipped when it entered the rapids at Triplet Falls and became stuck on one of the rocks. Many of the passengers were ejected into the water and one man later died after he was pulled out of the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20194 deaths · 4 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20191 death · 2 injured · $23,000 · 52 kt wind · 18 events
- Flash Flood and Flooding in Massachusetts, July 6, 20192 injured · $404,000 · 61 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 6, 2019$885,000 · 4 events
- Flash Flood and Flood in Michigan, July 6, 2019$895,000 · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 6, 2019$41,000 · 50 kt wind · 25 events
- Tornadoes and Hail in Wyoming, July 6, 2019EF1 · 18 events
- Flash Flooding and Damaging Winds in Ohio, July 6, 2019$25,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Florida, July 6 to 7, 2019$20,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Ohio, July 6, 2019$13,000 · 50 kt wind · 15 events
- High Surf in Hawaii, July 6 to 9, 201918 events
- Flash Flooding and Damaging Winds in West Virginia, July 6 to 7, 2019$13,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832451.